Abstract

Many drugs have been known to cause diarrhea, although their mechanism of action has not been well described. The gastrointestinal tract may become dysregulated when exposed to a drug that could disrupt mechanisms controlling mucosal permeability, transport, motility, and gut metabolism. This review examines the mechanism by which drugs induce diarrhea within the broad classification of watery, inflammatory, and fatty characteristics of the stool. Treatment may vary depending on this classification and usually includes withdrawal of the offending drug. However, in some cases, diarrhea may resolve with continued use or through nonspecific agents, such as Lomotil (Pfizer, New York, NY) or loperamide.

Original languageEnglish (US)
Pages (from-to)365-372
Number of pages8
JournalCurrent Gastroenterology Reports
Volume9
Issue number5
DOIs
StatePublished - Oct 2007

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Drug-induced diarrhea'. Together they form a unique fingerprint.

Cite this